Missouri, 2008

Flash Flooding in Missouri, June 18 to 19, 2008

June 18 to 19, 2008 · NWS LSX · 3 events in 2 counties and zones

Several levee breaks along the Mississippi River occurred in Lincoln county on June 18th and 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several levee breaks along the Mississippi River occurred in Lincoln county on June 18th and 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 18, 8:12 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 8:12 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT WED JUN 18 2008

.UPDATE...
/859 PM CDT WED JUN 18 2008/
HAVE KEPT ISOLD SHRA/TSRA GOING THROUGH 04Z OVER NERN MO/W CNTRL
IL. A FEW SHRA/TSRA STILL ARE DROPPING SWD OUT OF SRN IA AND
WEAKENING AS THEY MOVE INTO MORE STABLE AIR OVER CNTRL MO. ALSO
INCREASED CLOUDS ACCORDINGLY...THOUGH DO NOT BELIEVE THEY WILL
HAVE ENOUGH MUCH IMPACT TO RAISE GOING LOWS GIVEN DAYTIME
DEWPOINTS MIXED INTO THE UPPER 40S AND LOWER 50S.

BRITT

&&

.DISCUSSION...
/123 PM CDT WED JUN 18 2008/
HIGH PRESSURE COVERED THE REGION EARLY THIS AFTERNOON FOR PLEASANT
MID JUNE WEATHER. SURFACE DEWPOINTS REMAINED IN THE MID 40S TO LOWER
50S.

NORTHWEST FLOW ALOFT CONTINUED THIS MORNING WITH CLOSED H5 LOW OVER
THE EASTERN GREAT LAKES REGION. THIS PATTERN IS FORECAST TO PERSIST
ACROSS THE AREA THROUGH THE WEEKEND. SHORT WAVES WILL ROLL DOWN
ACROSS THE AREA THROUGH LATE WEEK. DIFFICULT TO TIME THE SHORT WAVES SO
WILL MAINTAIN CHANCE POPS ACROSS THE AREA. AT THIS POINT, IT APPEARS
THAT MOST OF THE RAIN WILL FALL ACROSS THE CENTRAL PLAINS AND WEST
MO LATE THIS WEEK.

UPPER RIDGE IS FORECAST TO BUILD INTO THE CENTRAL ROCKIES EARLY NEXT
WEEK. THE 12Z GFS IS MORE SIMILAR TO THE 00Z ECMWF NOW IN
FORECASTING A SHORT WAVE WILL MOVE INTO THE REGION BY TUESDAY. THIS
TIME PERIOD SHOULD BE OUR BEST CHANCE OF RAIN DURING THE EXTENDED
PERIOD.

TPS

&&

.AVIATION...
/638 PM CDT WED JUN 18 2008/
FOR THE 00Z TAFS...ISOLATED RWS/TRWS HAVE DEVELOPED OVER WEST
CENTRAL ILLINOIS...MAINLY AFFECTING KUIN...SO KEPT VCTS FOR THERE
TIL 02Z...WHEN ACTIVITY SHOULD DIMINISH. OTHERWISE...LIGHT WINDS
AND VFR FLIGHT CONDITIONS WILL PREVAIL ACROSS THE BI-STATE AREA
THROUGH 00Z FRIDAY. SOME CONCERN ABOUT ADDITIONAL ACTIVITY FIRING
UP DURING THE DAY ON THURSDAY AS NEXT WEATHER SYSTEM APPROACHES...
BUT FEEL THAT IT WILL BE ISOLATED ENOUGH AT THIS TIME...THAT IT IS
NOT WORTH MENTIONING IN THE TAFS.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 18, 3:07 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED JUN 18 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
407 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS THIS EVENING. THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY
ACROSS PORTIONS OF THE REGION.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The radar

The St Louis radar (KLSX), 33 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
June 18, 9:23 PM CST to June 19, 3:30 AM CST
Where
Lincoln County, 1.91 mi E of Cap Au Gris to 2.86 mi ENE of Cap Au Gris
Cause
Dam / Levee Break
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
38.996, -90.685

A 150 foot section of the Cap Au Gris Levee failed about a quarter of a mile south of the Winfield Lock and Dam on the Mississippi River. It flooded mostly farmland as well as a couple of houses and farm buildings. The secondary Winfield Levee (Pin Oak) kept the flood waters away from Winfield at this time.

Flash Flood, Lincoln

When
June 19, 12:44 PM CST to 8:30 PM CST
Where
Lincoln County, 0.69 mi ESE of Apex to 1.28 mi SSE of Foley
Cause
Dam / Levee Break
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.116, -90.768

A levee break was reported near Highway M, southeast of Elsberry. It flooded areas east of Highway 79 to the Mississippi River in the Kings Lake and southern Elsberry Levee districts. The flood waters moved into Foley, flooding a couple dozen homes. Another levee broke further north a couple of hours later affecting the areas to the north of the original levee break.

Flash Flood, Pike

When
June 19, 2:28 PM CST to 8:30 PM CST
Where
Pike County, 0.67 mi SE of Annada to 3.82 mi SSE of Annada
Cause
Dam / Levee Break
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.263, -90.821

A levee broke just north of Highway M in Lincoln county and near Kickapoo Road. It flooded portions of the Elsberry Levee District in extreme southeastern Pike county east of Highway 79 and from Annada southward.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123447, 123450, 123451.